Tennessee, 2009

Hail in Tennessee, March 27, 2009

March 27, 2009 · NWS OHX · 1 event in 1 county or zone

A thunderstorm that developed ahead of an approaching cold front produced severe hail in Maury County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A thunderstorm that developed ahead of an approaching cold front produced severe hail in Maury County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 27, 2:35 PM CST, 2 hours 49 minutes earlier.

Area forecast discussion, Mar 27, 2:35 PM CST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
335 PM CDT FRI MAR 27 2009

.DISCUSSION...
AFTER THE BRIEF REPRIEVE WE HAVE EXPERIENCED THIS AFTERNOON...THE
MAIN WEATHER MAKER FOR THIS WEEKEND WILL BEGIN AFFECTING MIDDLE
TENNESSEE LATER TONIGHT...WITH THE MAIN COLD FRONT MOVING ACROSS
THE STATE ON SATURDAY.

SPC HAS MID STATE OUTLOOKED FOR A SLIGHT RISK OF SEVERE WEATHER
IN WHICH IT IS MENTIONED THAT THE POTENTIAL FOR A SIGNIFICANT
SEVERE WEATHER OUTBREAK THAT COULD BECOME SIGNIFICANTLY
WIDESPREAD... BETWEEN THE MS RIVER AND THE APPALACHIANS ON
SATURDAY. BY SATURDAY ALSO...THE ATMOSPHERIC MODELS PLACE A DEEP
SURFACE LOW JUST TO OUR WEST...IN THE VICINITY OF SOUTHERN
MISSOURI/NORTHERN ARKANSAS.

IN LEANING TOWARD A CONSENSUS SOLUTION OF THE NAM/ECMWF...SEVERAL SCENARIOS
COULD PLAY OUT. THIS COULD MAINLY BE A RAIN EVENT OR ISOLATED TO SCATTERED
SEVERE THUNDERSTORMS EVENT WITH THESE SEVERE THUNDERSTORMS HAVING THE
POTENTIAL OF PRODUCING ISOLATED TORNADOES. MODEL SOUNDINGS SHOWING BEST
TIME FOR THE POTENTIAL OF SEVERE WEATHER ACROSS THE MID STATE BETWEEN 10 AM
AND 4 PM...ESPECIALLY ACROSS SOUTHEAST MIDDLE TENNESSEE.

ACTUAL SPEED OF COLD FRONTAL MOVEMENT WILL BE A MAJOR PLAYER ALSO.
SLOWS DOWN...BREAKS IN CLOUD COVERAGE OCCURS...ATMOSPHERE BECOMES
INCREASING UNSTABLE...AND THUS THE STRONG TO SEVERE THUNDERSTORMS
DEVELOP. SPEEDS UP...CHANCES DECREASE FOR SEVERE ACTIVITY AS IT
MOVES THROUGH THE STATE MAINLY DURING THE MORNING HOURS.

SO THE BOTTOM LINE...BELIEVE WE COULD HAVE A COUPLE OF WAVES OF
SHOWERS AND THUNDERSTORMS STARTING LATE TONIGHT AND INTO
SATURDAY...WITH THE BEST CHANCE OF SEVERE THUNDERSTORM DEVELOPMENT
ACROSS SOUTHEAST MIDDLE TENNESSEE.

WE ARE ALSO EXPECTING HEAVY RAINFALL ALONG AND SOUTH OF INTERSTATE
40 TONIGHT THROUGH 00Z SUNDAY...ACROSS AREAS THAT HAVE ALREADY RECEIVED
RAINFALL OVER THE PAST FEW DAYS AND THUS...WE HAVE ISSUED A FLASH
FLOOD WATCH VALID UNTIL 12Z SUN. REASON THE EXTENSION TO 12Z SUN IS FOR
RAINFALL RUNOFF IMPLICATIONS TO SEVERAL RIVER BASINS AND ADDITIONAL RISES
POSSIBLE OVER THE WEEKEND.

THE ACTUAL COLD FRONT WILL PASS THROUGH AROUND 00Z SUNDAY...USHERING
THE POTENTIAL CHANCE OF SEVERE WEATHER TO THE EAST OF CWA. A DRY
WEDGE IS EXPECTED TO PUSH IN BEHIND THE FRONT...ALTHOUGH WE WILL
SEE A CONSIDERABLE AMOUNT OF OCCLUDED FRONTAL MOISTURE AS THE
UPPER TROUGH SWINGS THROUGH ON SUNDAY.

FOLLOWING A BRIEF SHOT OF COOLER AIR AND HIGH PRESSURE...THE NEXT
COLD FRONT WILL BRING SHOWERS TO THE MID STATE MONDAY NIGHT AND
SHOWERS AND THUNDERSTORMS TO THE MID STATE ON TUESDAY.
&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      55  68  44  53 / 100 100  30  10
CLARKSVILLE    53  67  41  52 / 100 100  30  10
CROSSVILLE     52  64  41  47 / 100 100  30  10
COLUMBIA       57  69  43  55 / 100 100  30  10
LAWRENCEBURG   58  69  42  55 / 100 100  30  10
WAVERLY        54  67  41  54 / 100 100  30  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH SUNDAY MORNING FOR TNZ011-027-028-030>034-
056>066-075-077>080-093>095.

&&

31/JBW
Hazardous weather outlook, Mar 27, 12:40 PM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
140 PM CDT FRI MAR 27 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-281015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
140 PM CDT FRI MAR 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON THROUGH TONIGHT.
GUSTY WINDS AND SMALL HAIL MAY OCCUR...BUT SEVERE WEATHER IS NOT
EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG LOW PRESSURE SYSTEM AND COLD FRONT WILL BRING PERIODS OF
SHOWERS AND THUNDERSTORMS STARTING EARLY SATURDAY MORNING. AS
CONDITIONS BECOME INCREASINGLY UNSTABLE THROUGH THE MORNING...A
SLIGHT RISK FOR SEVERE WEATHER WILL DEVELOP. ANY STORMS THAT BECOME
SEVERE MAY PRODUCE DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES. THE GREATEST POTENTIAL FOR SEVERE WEATHER IN THE MID
STATE WILL BE FROM 10 AM AND 4 PM SATURDAY. ALTHOUGH SEVERE WEATHER
COULD OCCUR ANYWHERE ACROSS MIDDLE TENNESSEE...THE GREATEST THREAT
AREA WILL BE SOUTHEAST OF NASHVILLE DURING THE MIDDAY AND EARLY
AFTERNOON HOURS. THIS INCLUDES SHELBYVILLE...MANCHESTER AND
MCMINNVILLE.

IN ADDITION TO SEVERE WEATHER...LOCALLY HEAVY RAINFALL MAY OCCUR.
MANY CREEKS...STREAMS AND RIVERS ARE ALREADY RUNNING
HIGH...ESPECIALLY IN AREAS SOUTH OF INTERSTATE 40. ADDITIONAL HEAVY
RAINFALL COULD CAUSE FLOODING. HEAVY DOWNPOURS FROM THE
THUNDERSTORMS MAY ALSO CAUSE LOCALIZED FLASH FLOODING...PARTICULARLY
WHERE THE GROUND IS ALREADY SATURATED.

THUNDERSTORMS ARE EXPECTED TO MOVE OUT OF THE MID STATE BY SATURDAY
EVENING AS THE LOW PRESSURE SYSTEM MOVES TO THE NORTHEAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED ON SATURDAY.

13

The radar

The Nashville radar (KOHX), 92 km away, was scanning. The volume nearest the first event began at 23:26 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Maury

When
March 27, 5:24 PM CST
Where
Maury County, 10 mi W of Columbia
Measured
1.75 in hail
Reported by
Public
Coordinates
35.620, -87.228

A thunderstorm produced golfball size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158433.